Monday, October 15, 2018

Treatment and Management of EPP

Treatment and Management
1.  Sunlight protection
Protection from sunlight is the mainstay of management of EPP, and this is necessary throughout life.  Disease severity and porphyrin levels in erythrocytes and plasma probably remain high and relatively constant throughout life in EPP.  However, this has been little studied and more longitudinal observations are needed.  Life style, employment, travel and recreation require adjustment in order to avoid painful reactions to sunlight and even from exposure to fluorescent lighting.  For these reasons EPP can substantially affect quality of life. 
Protective clothing, including broad-brimmed hats, long sleeves, gloves and trousers (rather than shorts), is beneficial.  Several manufacturers specialize on clothing made of closely woven fabrics for people with photosensitivity. 
2.  Other considerations
In an occasional patient, protoporphyrin causes liver problems, so monitoring liver function is important. EPP patients should also not use any drug or anesthetic which causes cholestasis (slowing down bile flow), and should also avoid alcohol. Women should avoid medications containing estrogen (birth-control pills, hormone replacement therapy), and men should avoid testosterone supplements, as these substances can also have deleterious effects on the liver of a person with EPP.
Consult a specialist.  Because EPP is a rare condition, most physicians are not knowledgeable about it.  Contact The American Porphyria Foundation, 713-266-9617 for contact with an expert and to provide further information.  A Medic Alert bracelet with instructions to contact a specialist if needed is a worthwhile precaution.
Yearly monitoring.  Testing to include erythrocyte total protoporphyrin, plasma porphyrin, complete blood counts, ferritin and liver function tests should be done yearly.  Porphyry levels are expected to be stable and liver tests to remain normal.  EPP patients may have evidence of iron deficiency, and an iron supplement may be advisable if the serum ferritin is below about 20 ng/mL. 
Vitamin D.  Because they avoid sunlight, EPP patients are likely to be deficient in vitamin D.  A vitamin D supplement with calcium is recommended for bone health. 
Liver protection.  It is important to avoid other causes of liver disease that might promote the development of liver complications from EPP.  Patients should avoid alcohol and other substances that might damage the liver, including many herbal preparations, and be vaccinated for hepatitis A and B. 
Surgical lights. Strong operating room lights can cause photosensitivity of the skin and even surfaces of internal organs.  Flexible membrane filters, such as CL5-200-X from Madico Co., are available to cover surgical lights and offer some protection.  This is especially important in EPP patients with liver failure, which causes even greater increases in protoporphyrin levels and photosensitivity. 
Drugs.  Drugs that are harmful in other porphyrias are not known to make EPP worse, but are best avoided as a precaution.  This may include estrogens and other drugs that might reduce bile formation.  A short course of a non-steroidal anti-inflammatory drug can provide some pain relief after an episode of photosensitivity, but can cause ulcerations of the digestive track especially with prolonged use. 
Laser treatment.  According to Dr. Roth, laser treatments for hair removal or eye surgery have not been a problem in EPP people.  But the doctor should be made aware of the diagnosis, and that laser output between 400 and 650 nanometers might be harmful. Before hair removal treatment, the doctor may irradiate a small area of the skin to be treated for the length of time it will take to do the hair removal to ascertain if the patient would react within the period of time that a reaction to sunlight would be expected in that patient.  

No comments:

Post a Comment

Alie Campbell VP

ALIE CAMPBELL PORPHYRIA and ME TYPE OF PORPHYRIA Variegate Porphyria (VP) My story is probably not much different than most. I...